Fentanyl is a powerful synthetic opioid that is significantly more potent than other opioids such as
morphine and heroin. As such, it only takes a small amount of fentanyl to cause a fatal overdose. The
exact amount of fentanyl that can cause a fatal overdose can vary depending on several factors,
including the individual’s tolerance, weight and the form of the drug.
According to the National Institute on Drug Abuse (NIDA), as little as 2 milligrams of fentanyl can be fatal
for most people. However, this amount can vary depending on the individual and the form of the drug.
For example, the transdermal patch, which delivers a steady dose of the drug over a period of time,
contains much higher amounts of fentanyl and can be fatal if used incorrectly without the supervision of
Fentanyl is so potent that it is often mixed with other drugs to increase their potency. This practice,
known as “cutting” can be extremely dangerous, as it increases the risk of overdose. In addition, illegally
produced fentanyl is often mixed with other substances, such as heroin or cocaine, which can make it
even more dangerous.
It is important to note that any use of fentanyl without a prescription or medical supervision is
dangerous, and any use of illegal or non-pharmaceutical fentanyl is particularly risky and can lead to
fatal overdose. If you suspect someone is experiencing an overdose, it is important to call 911
immediately and administer Naloxone HCl if available.